Recalls

Hospira recalls mislabeled IV solutions

IV administration By LeoCarbajal via Wikimedia Commons Hospira recalls mislabeled IV solutionsPharmaceutical company Hospira Inc., has issued dozens of recalls in the past year for contaminated IV solutions and faulty infusion pumps. Its latest recall involves bags of magnesium sulfate in 5 percent dextrose mislabeled with the primary container barcode for another drug, heparin sodium in sodium chloride.

Magnesium sulfate injections are given to patients to treat heart rhythm problems, asthma, and to treat pre-eclampsia or to prevent preterm birth in pregnant women.
Heparin sodium is a blood thinner used to treat various heart conditions and treat or prevent blood clots.

If the error is not detected by health care professionals, and heparin sodium is injected to patients instead of magnesium sulfate, there is a potential for delay in treatment for patients in need of magnesium sulfate, which can result in life-threatening seizures, stroke, cerebral hemorrhage and maternal death. It also poses risks to the fetus, including fetal death.

The affected lot was distributed nationwide from October 2014 to January 2015. Health care providers have been alerted to this error and instructed to stop using and distributing the product immediately.

Any side effects related to this error should be reported to the Food and Drug Administration Adverse Event Reporting Program at www.FDA.gov/MedWatch/Report.htm.

Source: FDA